I came across an interesting quote this morning in a Washington Post article from Feb. 1, 2018. The headline was “Breast cancer treatments can raise risk of heart disease.”
I was well aware of the concern about my heart when I was in treatment. I knew Herceptin in particular could pose a risk, and I saw what great care went into planning my radiation treatment so it would affect my heart as little as possible.
The New York Times today grabbed my attention with the headline “For Women With Early Breast Cancer, Herceptin Treatment Can Be Much Shorter.”
You may recall my concern when my oncologist decided against the standard year-long Herceptin treatment because he suspected Herceptin had caused my pneumonitis. As he reminded me at the time, I’d already had four Herceptin treatments because it was included in my chemo cocktail with two other drugs. And my diagnosis of HER2 positive was not definitive, having been only “maybe” or “negative” in some tests and having occurred not in the primary tumor but in a satellite nodule. Continue reading
It’s taken a few months for it to really sink in, but my hair is thinning. Rapidly. The bathroom looks like one of my exes has moved back in. If the thinning stopped right now, it would be manageable with a bit of fluffing and arranging over the crown, but I’m afraid it won’t.
I saw my oncologist Tuesday for my 6-month checkup and he confirmed my suspicion — that the aromatase inhibitor (aka AI, either Aromasin or Femara) I’m taking is the culprit. It stops all estrogen synthesis by the adrenal glands, so I’m getting zip, less even than a normal post-menopausal woman would have. The result is thinning hair, leaning toward what is called male-pattern baldness. Continue reading
I saw my oncologist yesterday for my quarterly followup check-up, and as I expected, it was pretty much:
“Hi, how ya doin’?”
“Any new issues?”
“Okay, great. Come back in six months.”
After months of indecision, I called my oncologist last week and told him I was ready to switch from exemestane (Aromasin) to letrozole (Femara). He’d suggested several months ago that if I wanted to, I could make the change because the letrozole might have fewer, milder side effects. And I’ve been wrestling with the decision ever since.
Despite the title of my post a few days ago, today is my real one-year anniversary. My cancer surgery was exactly one year ago, May 20, 2015, and was the first salvo in my war against the invading malignancy.
I hasten to say, however, that I’m not a “hero” for “fighting courageously.” And I’m not “brave” or deserving of praise. Few cancer patients really are, although that’s the way we’re often depicted by others. We really have only one decision to make: We decide to fight and go through whatever treatment the professionals deem necessary, or we decide not to fight and just let the cancer grow and spread until it kills us. Continue reading
I need a secretary (er, make that “administrative professional”) to keep track of all my medical stuff — the notes, the meds, the appointments, the instructions, etc. And I needed that secretary yesterday when I saw my oncologist for the first time since mid-January. So much had happened that he wanted to know about, and I had a bunch of questions saved up for him. It all amounted to a ton of details flying back and forth. Details I wanted to remember. Needed to remember. But I didn’t take notes because I wanted to give him my full attention. Besides, it’s routine to get a four-to-six-page printout after each appointment, detailing everything.
Yesterday brought me another step closer to normalcy. My IV port (Mediport) was removed in an outpatient procedure in CU’s Interventional Radiology department. (The doctor’s office didn’t strike me as a serious enough setting.)
So now there’s no more foreign body in my chest. No more lump under my skin or catheter bulging on the side of my neck (purely cosmetic concerns, unlike some cases I’ve read about). The port is gone. In its place, a neat 4 × 4 clear adhesive patch covering a smaller 2 × 2 gauze pad. I’m to keep the dressing dry for 48 hours, then can remove it and deal with just Steri-Strips for about 10 days.
It seemed anticlimactic after coughing through most of last summer, fall, and early winter and then struggling through the “joys” of prednisone for two months, but Monday (four days ago) was my last appointment with the pulmonologist.
We had a nice little chat and she listened to my lungs a bit. Conclusion: lungs sound normal. I don’t need to see her again unless and until there’s some new lung problem or a recurrence of the cough.
I’m still here, still waiting impatiently for the calendar to announce that — Yes!! — I’m finally off prednisone. It won’t be much longer; I’m in the last week of my taper, currently taking 10 mg every other day. Barring the reappearance of lung problems or cough or anything else that demands I restart it, I’ll be free of prednisone this time next week. Then, next time I talk to the pulmonologist, I’ll get instructions for tapering off the Advair (also a corticosteroid).